Frequently asked questions about Clostridium difficile Infections (CDI)
Clostridium difficile Infection (CDI) is often abbreviated to C. difficile or C. diff for short.
C. difficile is a germ that can be found, on occasion, in people’s bowels. It does not always cause problems or symptoms but in some cases can. In some people who are also taking antibiotics, the germ can grow because the antibiotics kill off many of the “good” and harmless germs that normally prevent the C. difficile from growing to high numbers.
C. difficile makes a toxin that damages the fragile lining of the bowel causing inflammation and loose watery bowel movements (diarrhea) and inflammation.
It is not possible to prevent every case of C. difficile infection but each of us can protect ourselves and others by cleaning our hands often. Health-care providers in hospitals must clean their hands according the Ontario Ministry of Health and Long-Term Care’s and hygiene guidelines. If you are receiving care in a hospital it is OK to ask anyone providing care to you if they have cleaned their hands. Cleaning your own hands after using the toilet, before you eat, after blowing your nose and any time they are dirty is a basic and important step to prevent the spread of all infections including C. difficile. Taking antibiotics only as needed and as prescribed by your doctor or nurse-practitioner (advanced practice nurse) and watching out for diarrhea are also important.
Yes, in severe cases of CDI, death can occur. This is uncommon and tends to occur in those people with other severe health problems. The vast majority of people recover from CDI.
If CDI is suspected, a stool (bowel movement) sample is tested in a laboratory for the toxin it makes. The test takes several hours to perform and most hospitals do this test in their own laboratory. Those hospitals that do not do this test themselves will send the stool sample to another laboratory to do the test. Sometimes a doctor will look directly into the bowel with a special scope (called a sigmoidoscope or colonoscope) to detect abnormal changes in the lining of the bowel that mean that C. difficle is causing the diarrhea.
If a person has diarrhea due to CDI, a doctor will prescribe a type of antibiotic that kills the C. difficle germs. The two most commonly used antibiotics to treat CDI are metronidazole and vancomycin.
C. difficile can be spread from one person to another by contact, hand hygiene is critical to preventing its spread in a health-care setting.
If a patient is positive for C. difficile they are placed on Contact Precautions.
So what are Contact Precautions?
Contact Precautions aim to limit the spread of C. difficile to other patients and to health care providers. You may be placed in a private room or with other patients who are also carrying the bacteria. A sign may be placed on your door to remind others who enter your room about these special Contact Precautions. Those caring for you as well as visitors will be asked to clean their hands, gown and glove before entering your room. Everyone who enters and leaves your room must clean their hands well. The room and equipment in the room will be cleaned and disinfected regularly.
If you get the C. difficile germ you most often do not develop any symptoms of diarrhea at all. People, particularly those taking antibiotics, may get diarrhea. The diarrhea can range from mild to severe with many bowel movements in a day and accompanied by abdominal pain and cramps.
The C. difficile germ enters your body by ingestion of C. difficile spores. This is why cleaning your hands is so important to prevent picking up C. difficile and other germs. You can pick up the C. difficile germ anywhere, but the C. difficile germ is especially common in hospitals because hospitals have many people being given antibiotics. The chances of the C. difficile germ spreading from person to person is much higher in a hospital than it is in your own home, for example.
C. difficile is one of the most common infections found in hospitals and long-term care facilities, and has been a known cause of health-care associated diarrhea for about 30 years.
Healthy people are not usually susceptible to C. difficile. Seniors and people who have other illnesses or conditions being treated with antibiotics and those who take acid-suppressing stomach medications are at greater risk of an infection from C. difficile.